Management of paracetamol poisoning

@article{Ferner2011ManagementOP,
  title={Management of paracetamol poisoning},
  author={Robin E. Ferner and James W. Dear and D Nicholas Bateman},
  journal={BMJ : British Medical Journal},
  year={2011},
  volume={342}
}
#### Summary points Paracetamol (acetaminophen) is an effective oral analgesic, with few adverse effects when used at the recommended dose. [] Key Method However, young and otherwise healthy patients still risk serious liver injury, especially if they present more than a few hours after overdose or take staggered overdoses over hours or days.4 #### Sources and selection criteria We based our review on a PubMed search for articles on paracetamol (or acetaminophen) and acetylcysteine or ( N- acetylcysteine…

Changing the Management of Paracetamol Poisoning.

Paracetamol Toxicity- An Overview

Role of media and internet should be more emphasized in awareness about hepatic failure due to paracetamol toxicity, and strict measures are required to reduce breaches of sales guidelines.

Paracetamol poisoning: beyond the nomogram

  • D. Bateman
  • Medicine
    British journal of clinical pharmacology
  • 2015
New approaches to risk assessment and treatment for paracetamol overdose are discussed based on recent research in this area, including new approaches to assessing the toxicity of par acetamol using new biomarkers in blood.

Long‐term adverse effects of paracetamol – a review

The present review summarizes the current evidence on the harms associated with chronic paracetamol use, focusing on cardiovascular disease, asthma and renal injury, and the effects of in utero exposure.

Outcome of paracetamol poisoning after treatment with intravenous or oral N-acetylcysteine.

NAC in both IV and oral forms are equally effective as an antidote in PCM poisoning and as an outcome measure there were no severe liver enzymes derangement, no serious adverse drug reactions and 100% clinical cure rate.

Are some people at increased risk of paracetamol-induced liver injury? A critical review of the literature

If or when genomic information regarding individual patients becomes readily available to inform prescribing, it is proposed the contribution of the genome to paracetamol toxicity should be re-investigated with robustly designed studies to enhance the safe use of one of the world’s most frequently taken drugs.

Paracetamol toxicity: what would be the implications of a change in UK treatment guidelines?

A retrospective analysis of a series of acute single-time-point paracetamol poisonings presenting to an inner city emergency department found that a single 150 mg/L treatment line would simplify treatment algorithms and lead to a similar number of patients being treated with NAC overall.

Review on Chemistry, Pharmacology and Toxicity of Paracetamol

One of the most commonly used antipyretic and analgesic drug in the world, which has no adverse effect when used at the therapeutic dose, paracetamol is associated with both intentional and unintentional poisoning.
...

References

SHOWING 1-10 OF 40 REFERENCES

Lesson of the week: Deaths from low dose paracetamol poisoning

Protocols and guidelines for treating patients with an antidote before referral to specialist care have been drawn up and suggest that acetylcysteine given after 16 hours can reduce the frequency of multiorgan failure and improve survival.

Adverse reactions associated with acetylcysteine

Given the commonality of adverse reactions associated with acetylcysteine, it is important to ensure that any adverse event does not preclude patients from receiving maximal hepatic protection, particularly in the context of significant paracetamol ingestion.

Acetaminophen poisoning and toxicity.

Although toxicity and fatalities have occurred in the adolescent age group, only one death in younger children has been recorded and the question must be raised as to how many cases of "jaundice of unknown etiology" are actually due to this drug.

Paracetamol poisoning below toxic level causing liver damage in a fasting adult.

N-acetylcysteine prevents toxicity if given within the first eight hours but is also of benefit in patients presenting late or with established hepatotoxicity, which is the major manifestation of paracetamol poisoning.

Understanding lactic acidosis in paracetamol (acetaminophen) poisoning.

It is recommended that post-resuscitation lactate is measured in all patients with a severe paracetamol overdose resulting in either reduced conscious level or hepatic failure, and is included in the modified King's College criteria for consideration of liver transplantation.

Intravenous paracetamol overdose: two case reports and a change to national treatment guidelines

Significant overdose should be discussed with the National Poisons Information Service whose guidance suggests intervention with antidote following an overdose above 60 mg/kg, and the concentration–time nomogram used following oral paracetamol overdoseshould be used with caution following intravenous overdose.

Intravenous N-acetylcystine: the treatment of choice for paracetamol poisoning.

Intravenous acetylcysteine was more effective than cysteamine and methionine and noticeably free of adverse effects and is the treatment of choice for paracetamol poisoning.

Guidelines for the management of paracetamol poisoning in Australia and New Zealand — explanation and elaboration

Revised guidelines have been developed by a panel of clinical toxicologists consulting to the poisons information centres in Australia and New Zealand using a workshop and consultative process to reconcile management advice with current Australasian clinical toxicology practice.

Liver unit admission following paracetamol overdose with concentrations below current UK treatment thresholds.

This research does not suggest a need to lower the current thresholds for antidotal treatment, and the frequency of severe liver dysfunction following paracetamol overdose when par acetamol concentrations are below current UK antidote thresholds.

Intravenous acetylcysteine in paracetamol induced fulminant hepatic failure: a prospective controlled trial.

Acetylcysteine is safe and effective in fulminant hepatic failure after paracetamol overdose, and rates of deterioration and recovery of liver function were similar in the two groups.